Guaifenesin is a type of expectorant, which means its main function is to relieve congestion in the chest by making the mucus thinner. This drug is not particularly dangerous on its own, even in high doses, with the main symptom of a guaifenesin overdose being vomiting. This means most people in good general health will not have long-term effects from a guaifenesin overdose, though they should still call their doctor or poison control office to be treated. This drug, however, is often combined with other substances, including codeine, alcohol and acetaminophen, all of which have harmful effects when patients overdose. This means patients should get medical help if they feel drowsy or dizzy, have a headache or become confused, because otherwise they may develop more serious side effects that include seizures and difficulty breathing.
This medication on its own is not known for being dangerous for healthy people, although patients are still advised to adhere to the correct dosage. The main symptom of a guaifenesin overdose is vomiting, because the body will try to get rid of this medication when too much is taken at once. Patients should call their doctor to get advice if this occurs, because they may be told to wait it out as the body gets rid of the excess or to see a medical professional so they can stay hydrated via intravenous fluids. Children and the elderly tend to get dehydrated easier than most people, so they will likely be told to see a doctor to get extra fluids as a precaution.
Though guaifenesin itself is not particularly harmful, it is often mixed with other substances that can cause life-threatening side effects in high doses. For example, guaifenesin is frequently combined with alcohol to form cough syrup, in which case patients may get alcohol poisoning when they overdose. Symptoms include confusion, slow or irregular breathing and vomiting. Death may occur when patients do not seek medical help, which is why it is important to call a doctor or poison control center when an overdose is suspected.
Another drug that is often combined with guaifenesin is acetaminophen, because these two substances can work together to treat the chest congestion, fever and headaches caused by the flu and common cold. Patients who overdose on this type of medicine may first suffer from abdominal pain, vomiting and loss of appetite. They also may feel confused, sweaty and weak. If these signs of acetaminophen and guaifenesin overdose go untreated, patients can develop upper abdominal pain, dark urine and yellow skin.
Finally, guaifenesin may be combined with codeine to treat the nasal congestion and cough caused by allergies or the common cold. The most typical signs of overdose include fatigue, headaches and dry mouth. Many patients also notice clammy skin, vomiting and dizziness. It may become difficult to breathe, and some patients lose consciousness or have seizures, making it crucial to seek medical attention after a codeine and guaifenesin overdose.